Can Quetiapine-Induced Hypothyroidism be Reversible Without Quetiapine Discontinuation?Kontaxakis, Vassilis P. MD; Karaiskos, Dimitris MD; Havaki-Kontaxaki, Beata J. MD; Ferentinos, Panagiotis MD; Papadimitriou, George N. MDClinical Neuropharmacology: September/October 2009 - Volume 32 - Issue 5 - pp 295-296 doi: 10.1097/WNF.0b013e3181a8cbcc Case Reports Abstract Author Information Recent clinical trials and case reports have recorded dose-related thyroid function test abnormalities during quetiapine treatment usually requiring drug discontinuation or initiation of thyroid replacement therapy. The authors highlight the potential reversibility of quetiapine-induced hypothyroidism without quetiapine discontinuation in 2 in-patients (a 51-year-old schizophrenic woman and a 46-year-old bipolar man) to which quetiapine (300 and 350 mg/d, respectively) was administered. Both patients had a negative personal and family history of thyroid dysfunction. Significant decreases in T4/free T4 levels and a marked elevation in thyroid-stimulating hormone level were recorded without any clinical signs of hypothyroidism 3 weeks after quetiapine initiation. Antithyroid antibody titers remained within reference range. Thyroid function tests returned to normal 6 weeks after quetiapine initiation, although quetiapine was continued at the same daily dose without thyroid replacement therapy. These are the first cases reporting spontaneous resolution of quetiapine-induced hypothyroidism without quetiapine discontinuation. We suggest careful thyroid monitoring for patients initiating quetiapine. However, physicians can wait in cases of quetiapine-induced hypothyroidism if a close laboratory monitoring is available because thyroid dysregulation may soon resolve. From the University of Athens, 1st Department of Psychiatry, Eginition Hospital, Athens, Greece. Address correspondence and reprint requests to Vassilis P. Kontaxakis, MD, 1st Department of Psychiatry, University of Athens, Eginition Hospital, 74 Vas. Sophias Avenue, 11528 Athens, Greece; E-mail: firstname.lastname@example.org © 2009 Lippincott Williams & Wilkins, Inc.